Last week a client of a newly diagnosed diabetic dog asked me why we don’t know immediately what the correct dose of insulin will be for her pet. That’s a great question! For many medications we have a set amount or dosage for a particular body weight. Insulin is different. We don’t know exactly how much a pet will need, and that amount can change over time. It can also change with various diets and with the activity level of the pet. I like to start at the lower end of the dosage range and work my way up so that I don’t accidentally bypass the proper dosage for a particular patient. We typically choose the starting dosage based on the pet’s weight and possibly the initial blood glucose level. Then we adjust the dose based on glucose curves.
Pets are typically diabetic for weeks or months before an owner schedules an appointment with their veterinarian and achieves a diagnosis of diabetes. We all seem to live hectic, busy lives these days. Between getting the kids to school and working 40+ hours they may notice the family pet is drinking more than usual. By the time they make the vet appointment, it has likely been going on for at least a few weeks. A very astute owner may pick up on signs and get the pet to the vet clinic sooner, but not usually. As we begin to treat diabetes, the pet will feel better even with a lower dose of insulin. We are a “get ‘er done” society of instant gratification. We want to fix our pets as soon as possible, but I start low and try not to increase the insulin dose more than once a week. It takes time for the body to adjust to the new dose. I will have owners recheck a glucose curve a week after we’ve adjusted the dose.
Why do I recommend starting at the low end of the dosage range and sneaking up on the proper dose? If we start at the high end or bump up the dose too frequently we run the risk of bypassing the correct dosage and causing what we call the Somogyi swing. The Somogyi swing means giving a dose of insulin that is too much for the pet which drives the blood glucose level down too quickly. The body reacts to this sudden drop in blood glucose by forming glucose in the liver. The blood glucose then spikes up and we never seem to get good glucose control. Perhaps early on in the Somogyi swing we might see the blood glucose dip early after a dose of insulin, but oftentimes by the time we are looking for that we never see a post-insulin dip in glucose levels. If this occurs, it may be time to seek the opinion of an internist.
It may take a few weeks to find just the right dose of insulin for your pet, but I urge patience when increasing the insulin dose. Never change the insulin dosage without speaking to your veterinarian. Many of our readers have blood glucose meters and check their pets’ blood glucose curves at home. I applaud this practice for it usually results in more accurate glucose curves. Still, every now and then I find a client who anxiously bumps up the insulin dosage without veterinary guidance.
Trust me, slow and easy wins the race.
Latest posts by Dr . Joi Sutton (see all)
- Dr. Joi’s Tips For Traveling With Pets - May 18, 2017
- Fructosamine Testing & Feeding Schedules | Ask Dr. Joi - May 11, 2017
- Help! My Dog is Still Itchy! | Ask Dr. Joi - May 4, 2017